{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,4,23]],"date-time":"2026-04-23T18:34:06Z","timestamp":1776969246744,"version":"3.51.4"},"reference-count":23,"publisher":"BMJ","issue":"11","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Rep"],"accepted":{"date-parts":[[2019,7,19]]},"published-print":{"date-parts":[[2019,11]]},"abstract":"<jats:p>The differential diagnosis of the patient with encephalopathy is broad and remains a common yet challenging problem for critical care physicians. A case is presented of contrast-induced encephalopathy in an 81-year-old man undergoing a left heart catheterisation after receiving iopamidol, a low-osmolar contrast agent. Immediately after receiving contrast, our patient experienced severe headache, agitation, altered mentation and significant skin hypersensitivity. This rare, acute and reversible neurological disturbance can be associated with administration of intra-arterial, osmotic, iodinated contrast. Although uncommon, it is important to recognise the various presentations, risk factors and treatment of this condition.<\/jats:p>","DOI":"10.1136\/bcr-2019-229717","type":"journal-article","created":{"date-parts":[[2019,12,2]],"date-time":"2019-12-02T05:37:34Z","timestamp":1575265054000},"page":"e229717","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":12,"title":["A case of contrast-induced encephalopathy"],"prefix":"10.1136","volume":"12","author":[{"given":"Patrick","family":"Neilan","sequence":"first","affiliation":[{"name":"Department of Internal Medicine, UF Health Shands, Gainesville, Florida, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Daniel","family":"Urbine","sequence":"additional","affiliation":[{"name":"Department of Internal Medicine, University of Florida, Gainesville, Florida, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2019,12,1]]},"reference":[{"key":"2025082709155466000_12.11.e229717.1","unstructured":"Frantz W . Cortical blindness following coronary angiography in a patient with LIMA bypass graft and end stage renal failure. Proceedings of EuroPCR 2006:21\u20134."},{"key":"2025082709155466000_12.11.e229717.2","doi-asserted-by":"publisher","DOI":"10.1583\/11-3476C.1"},{"key":"2025082709155466000_12.11.e229717.3","doi-asserted-by":"publisher","DOI":"10.1007\/s00270-009-9609-4"},{"key":"2025082709155466000_12.11.e229717.4","first-page":"277","article-title":"Contrast-Induced Encephalopathy after Percutaneous Coronary Intervention","volume":"29","author":"Liao","year":"2013","journal-title":"Acta Cardiol Sin"},{"key":"2025082709155466000_12.11.e229717.5","first-page":"406","article-title":"Contrast-induced encephalopathy and seizures in a patient with chronic renal insufficiency","volume":"45","author":"Muruve","year":"1996","journal-title":"Clin Nephrol"},{"key":"2025082709155466000_12.11.e229717.6","doi-asserted-by":"publisher","DOI":"10.1097\/SMJ.0b013e3181540086"},{"key":"2025082709155466000_12.11.e229717.7","doi-asserted-by":"publisher","DOI":"10.1212\/WNL.52.7.1503"},{"key":"2025082709155466000_12.11.e229717.8","doi-asserted-by":"publisher","DOI":"10.1583\/1545-1550(2001)008<0111:TCEACA>2.0.CO;2"},{"key":"2025082709155466000_12.11.e229717.9","doi-asserted-by":"crossref","first-page":"331","DOI":"10.2217\/fca-2016-0075","article-title":"Case report and literature review on contrast-induced encephalopathy","volume":"13","author":"Hamra","year":"2017","journal-title":"Future Cardiol"},{"key":"2025082709155466000_12.11.e229717.10","doi-asserted-by":"crossref","first-page":"184","DOI":"10.7461\/jcen.2017.19.3.184","article-title":"A Case of Unusual Presentation of Contrast-induced Encephalopathy after Cerebral Angiography Using Iodixanol","volume":"19","author":"Park","year":"2017","journal-title":"J Cerebrovasc Endovasc Neurosurg"},{"key":"2025082709155466000_12.11.e229717.11","doi-asserted-by":"crossref","first-page":"197","DOI":"10.1159\/000486636","article-title":"Contrast-Induced Encephalopathy following Coronary Angiography with No Radiological Features: A Case Report and Literature Review","volume":"139","author":"Dattani","year":"2018","journal-title":"Cardiology"},{"key":"2025082709155466000_12.11.e229717.12","doi-asserted-by":"publisher","DOI":"10.1586\/erc.10.124"},{"key":"2025082709155466000_12.11.e229717.13","doi-asserted-by":"publisher","DOI":"10.4065\/mcp.2009.0590"},{"key":"2025082709155466000_12.11.e229717.14","doi-asserted-by":"crossref","first-page":"1254","DOI":"10.4103\/ajns.AJNS_188_17","article-title":"An Unusual Cause of Posterior Reversible Encephalopathy Syndrome","volume":"13","author":"Das","year":"2018","journal-title":"Asian J Neurosurg"},{"key":"2025082709155466000_12.11.e229717.15","doi-asserted-by":"crossref","first-page":"445","DOI":"10.1007\/s10072-011-0765-3","article-title":"Transient contrast encephalopathy after carotid angiography mimicking diffuse subarachnoid haemorrhage","volume":"33","author":"Potsi","year":"2012","journal-title":"Neurological Sciences"},{"issue":"Suppl 5","key":"2025082709155466000_12.11.e229717.16","doi-asserted-by":"crossref","first-page":"S55","DOI":"10.1097\/00004424-199311001-00017","article-title":"The use of nonionic contrast agents in neuroangiography. A review of the literature and recommendations for clinical use","volume":"28","author":"Latchaw","year":"1993","journal-title":"Invest Radiol"},{"key":"2025082709155466000_12.11.e229717.17","first-page":"34","article-title":"The role of blood-brain barrier damage in the pathogenesis of contrast-induced encephalopathy","volume":"2","author":"Zhang","year":"2018","journal-title":"Arch Gen Intern Med"},{"key":"2025082709155466000_12.11.e229717.18","doi-asserted-by":"publisher","DOI":"10.1583\/11-3476.1"},{"key":"2025082709155466000_12.11.e229717.19","doi-asserted-by":"publisher","DOI":"10.1177\/159101991201800105"},{"key":"2025082709155466000_12.11.e229717.20","doi-asserted-by":"crossref","first-page":"1","DOI":"10.1155\/2018\/9278526","article-title":"A Seizure and Hemiplegia following Contrast Exposure: Understanding Contrast-Induced Encephalopathy","volume":"2018","author":"Donepudi","year":"2018","journal-title":"Case Rep Med"},{"key":"2025082709155466000_12.11.e229717.21","doi-asserted-by":"crossref","first-page":"221","DOI":"10.1111\/imj.13321","article-title":"Recurrent contrast-induced encephalopathy following coronary angiography","volume":"47","author":"Spina","year":"2017","journal-title":"Intern Med J"},{"key":"2025082709155466000_12.11.e229717.22","doi-asserted-by":"publisher","DOI":"10.1002\/ana.410150118"},{"key":"2025082709155466000_12.11.e229717.23","doi-asserted-by":"publisher","DOI":"10.1002\/ccd.1810280211"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2019-229717","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,27]],"date-time":"2025-08-27T16:16:05Z","timestamp":1756311365000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2019-229717"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2019,11]]},"references-count":23,"journal-issue":{"issue":"11","published-online":{"date-parts":[[2019,12,1]]},"published-print":{"date-parts":[[2019,11]]}},"alternative-id":["10.1136\/bcr-2019-229717"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2019-229717","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2019,11]]}}}